I’ve been on Seroquel for almost three years. Before being diagnosed with bipolar disorder, I had never heard of the drug. I assumed that if you’re bipolar, the doctor automatically prescribes lithium. However, these days there are a host of antipsychotics doctors consider before lithium, which has the potential for serious liver damage.
Among these anti-psychotics is Seroquel, a highly effective treatment with some alarming side effects.
Seroquel treats both the highs and lows of bipolar disorder, while combating the insomnia that often accompanies the disease. There is no cure for bipolar disorder, but Seroquel comes close. I’m a completely different person since being on it. My mood has stabilized, I’m able to get a good night’s sleep, and I'm just generally happy. For the most part, my quality of life has vastly improved.
Unfortunately, with all these positives come some huge negatives, which undermine the restorative properties of the drug. Seroquel is notorious for its ability to cause massive weight gain. Patients have reported gaining over 30 pounds in three months. Many users become depressed over the sudden weight gain and are now at risk for weight-related diseases like diabetes and heart disease.
My case has not been so extreme as others. I have gained over 30 pounds since being on Seroquel, but I’ve always been quite thin, so this weight gain (though shocking) wasn’t so traumatic for me. I figure I have two choices: to gain a little weight on a medicine that is extraordinary in its ability to heal; or I can stop taking it and be a miserable, thinner me. The choice is obvious. Emotional health wins over waist size every time.